Louisiana, 2008Tornado and Flash Flooding in Louisiana, May 2 to 3, 2008
May 2 to 3, 2008 · NWS LIX · 13 events in 7 counties and zones
Strong to severe thunderstorms developed and moved across southeast Louisiana as a couple of strong upper level disturbances and a cold front moved across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed and moved across southeast Louisiana as a couple of strong upper level disturbances and a cold front moved across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 2, 2:34 PM CST, 17 minutes earlier.
Area forecast discussion, May 2, 2:34 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
334 PM CDT FRI MAY 2 2008
.SHORT TERM...
A 500 MB SHORT WAVE TROUGH COMBINED WITH WARM ADVECTION AND
SURFACE HEATING IS PROVIDING ENOUGH SUPPORT TO ERODE LOW LEVEL CAP
OVER AREAS WEST OF INTERSTATE 55 LATE THIS AFTERNOON. THERE IS A
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON SINCE THERE IS PLENTLY
OF LOW LEVEL SHEAR ASSOCIATED WITH A 40 KNOT LOW LEVEL SOUTHERLY
JET WHICH COVERS LOUISIANA AND MISSISSIPPI AT THIS TIME. THE
THUNDERSTORMS SHOULD DIMINISH BY MIDNIGHT AS THE SHORT WAVES MOVES
EAST OF THE AREA.
HOWEVER...ANOTHER UPPER LEVEL SHORT WAVE SHOULD START IMPACTING
OUR REGION EARLY SATURDAY MORNING AS THE LEFT FRONT QUADRANT OF
THE UPPER LEVEL JET MOVES INTO SOUTHERN LOUISIANA. AT THE LOWER
LEVELS A COLD FRONT WILL MOVE INTO LOUISIANA TONIGHT AND THEN
MOVE VERY SLOWLY SOUTHEAST DURING THE DAY. THE COLD FRONT WILL
PROVIDE A FAVORABLE LOW LEVEL FOCUS FOR HEAVY RAIN. THE COLD
FRONT SHOULD MOVE OFF THE LOUISIANA AND MISSISSIPPI COAST BY
SATURDAY EVENING. FLASH FLOOD GUIDANCE IS BETWEEN 3 TO 5 INCHES.
I COULD NOT RULE OUT THAT THERE COULD BE SOME ISOLATED RAINFALL
AMOUNTS IN THIS RANGE. SO HAVE HAVE PLACED LOCALLY HEAVY RAINFALL
POSSIBLE IN THE FORECAST AND HAVE HELD OFF ON ISSUING A FLOOD
WATCH AT THIS TIME TO SEE IF THIS SCENARIO UNFOLDS.
.LONG TERM...
AS THE UPPER LEVEL LOW IN THE PLAINS MOVES NORTHEAST TOWARDS THE
GREAT LAKES ON TONIGHT AND SATURDAY...IT WILL WEAKEN AND THE UPPER
LEVEL FLOW OVER THE GULF STATES WILL BECOME MORE WEST AND
EVENTUALLY NORTHWEST AS THE UPPER LEVEL RIDGE BUILDS OVER TEXAS
AND LOUISIANA EARLY NEXT WEEK. THIS SHOULD ALLOW A WARM...DRY
PERIOD OF WEATHER TO TAKE HOLD THIS WEEK.
&&
.AVIATION...
SCATTERED CONVECTION WILL CONTINUE THROUGH THE AFTERNOON AND
EARLY EVENING HOURS...MAINLY AFFECTING BTR AND MCB...WITH MSY
POSSIBLY AFFECTED BY 00Z. CONVECTION GENERALLY MOVING FROM 220
DEGREES AT 20 TO 25 KNOTS. WINDS WILL DIMINISH BELOW 15 KNOTS AND
THERE SHOULD BE A BREAK FOR 4 TO 6 HOURS BEFORE CONVECTION WITH
MAIN FRONT APPROACHES FROM NORTHWEST. CEILINGS SHOULD REMAIN IN
THE MVFR TO VFR RANGE FOR MOST OR ALL NIGHT. OUTSIDE OF
CONVECTION...ANTICIPATE SEVERAL HOURS OF MVFR VISIBILITIES AROUND
SUNRISE AS AIRMASS WILL BE MOIST AND WINDS RELATIVELY LIGHT WITH
FRONT IN THE AREA. 35
&&
.MARINE...
WINDS GENERALLY BELOW ADVISORY CRITERIA AT MID-AFTERNOON AND SEE
LITTLE INDICATION THAT GRADIENT WILL INCREASE SIGNIFICANTLY...SO
HAVE DROPPED SCA...BUT WILL CONTINUE EXERCISE CAUTION WITH WINDS 15
TO 20 KNOTS. SEAS WILL TAKE SEVERAL HOURS TO RELAX SLIGHTLY WITH
NEARSHORE 4 TO 5 FEET...AND OFFSHORE PROBABLY ABOUT 7 FEET. WHILE
THERE IS NO CONVECTION OFFSHORE AT PRESS TIME...SCATTERED CONVECTION
WILL MOVE INTO THE COASTAL WATERS OVERNIGHT AND CONTINUE INTO
SATURDAY. 35
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 67 81 58 79 / 70 60 0 10
BTR 68 81 59 81 / 70 60 10 10
MSY 70 81 66 80 / 60 60 20 10
GPT 70 78 66 79 / 40 60 30 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 2, 8:45 AM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
945 AM CDT FRI MAY 2 2008
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-030030-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
945 AM CDT FRI MAY 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY MAINLY IN
SOUTHWEST MISSISSIPPI AND EAST-CENTRAL LOUISIANA. THE PRIMARY
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED WEAK
TORNADOES ARE POSSIBLE AS WELL AS FREQUENT LIGHTNING AND HEAVY
RAINFALL. FOR SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI...
SCATTERED MODERATE TO STRONG INTENSITY THUNDERSTORMS ARE EXPECTED
TODAY BUT WILL LIKELY REMAIN BELOW SEVERE LEVELS. WIND GUSTS TO 50
MPH AND PEA TO MARBLE SIZED HAIL WILL BE THE GREATEST THREAT FROM
THE STRONGER STORMS ALONG WITH OCCASIONAL LIGHTNING AND BRIEF
HEAVY RAINFALL.
WIND...
STRONG SOUTH WINDS OF 15 TO 20 MPH WITH GUSTS TO 30 MPH AT TIMES
CAN BE EXPECTED THROUGH THIS EVENING ACROSS THE OUTLOOK AREA.
TIDES...
TIDES WILL BE ABOUT A FOOT ABOVE NORMAL TODAY.
MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF COASTAL WATERS
THROUGH THIS EVENING. SMALL CRAFT SHOULD EXERCISE CAUTION ON TIDAL
LAKES TODAY.
HYDROLOGY...
HIGH RIVER FLOWS AND FLOODING CONTINUES ALONG THE MISSISSIPPI
AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FOR UPDATED INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS...
THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED SATURDAY...ENDING
FROM WEST TO EAST SATURDAY NIGHT. THUNDERSTORMS ARE POSSIBLE AGAIN
NEXT THURSDAY.
HYDROLOGY...
HIGH FLOWS AND RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI
AND ATCHAFALAYA RIVERS THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT BEING REQUESTED AT THIS TIME BUT MAY BE
NECESSARY LATER TODAY. ANY REPORTS OF STORM DAMAGE TODAY SHOULD BE
PROMPTLY RELAYED TO THE NATIONAL WEATHER SERVICE OFFICE IN
SLIDELL.
Event by event
5 hail, 5 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
Tornado, Livingston
- When
- May 2, 2:51 PM CST to 2:53 PM CST
- Where
- Livingston County, 5 mi E of Livingston
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- Broadcast Media
- Coordinates
- 30.500, -90.666
A motorist on Interstate 12 oberved a weak tornado briefly touch down near the Holden exit. The tornado did not cause any damage.
Flash Flood, Tangipahoa
- When
- May 2, 5:30 PM CST to 8:30 PM CST
- Where
- Tangipahoa County, 1 mi W of Independence to 1 mi S of Independence
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.630, -90.517
Louisiana Highway 40 and a number of other roads were closed due to flooding from 6 to 10 inches of rain. A woman had to be rescued from a vehicle stranded in high water in the Loranger area.
Hail, Tangipahoa
- When
- May 2, 5:45 PM CST
- Where
- Tangipahoa County, Tickfaw
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.570, -90.480
Golfball size hail was observed.
Flash Flood, St. Tammany
- When
- May 2, 6:00 PM CST to 9:00 PM CST
- Where
- St. Tammany County, 3 mi N of Folsom to 3 mi W of Folsom
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 30.673, -90.200
Several roads were flooded in the Folsom area when 6 to 10 inches of rain fell across the area.
Hail, Tangipahoa
- When
- May 2, 7:00 PM CST
- Where
- Tangipahoa County, 1 mi N of Tickfaw
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.584, -90.480
Penny size hail was observed near the intersection of U.S. Highway 51 and Black Cat Road.
Thunderstorm Wind, Washington
- When
- May 2, 7:15 PM CST
- Where
- Washington County, 0.75 mi E of Rio
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Public
- Coordinates
- 30.680, -89.867
Thunderstorm winds knocked down numerous trees along Louisiana Highway 21, destoryed a barn, and damaged the facade of a building.
Hail, Washington
- When
- May 2, 7:21 PM CST
- Where
- Washington County, Bogalusa
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.770, -89.850
Penny size hail was observed.
Hail, Washington
- When
- May 2, 7:35 PM CST
- Where
- Washington County, 7 mi S of Bogalusa
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.669, -89.850
Golfball size hail was observed.
Thunderstorm Wind, Pointe Coupee
- When
- May 3, 3:40 AM CST
- Where
- Pointe Coupee County, Batchelor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.830, -91.670
Several trees were blown down onto roads around Batchelor and other areas in the northern part of the parish.
Hail, West Baton Rouge
- When
- May 3, 5:00 AM CST
- Where
- West Baton Rouge County, Brusly
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 30.380, -91.230
Quarter size hail was observed.
Thunderstorm Wind, Washington
- When
- May 3, 5:25 AM CST
- Where
- Washington County, 5 mi SSW of Bogalusa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.703, -89.882
Several trees and power lines were blown down near Louisiana Highways 21 and 1075.
Thunderstorm Wind, St. Tammany
- When
- May 3, 6:00 AM CST
- Where
- St. Tammany County, Bush
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.600, -89.900
A few trees were blown down near Louisiana Highway 40.
Thunderstorm Wind, Lafourche
- When
- May 3, 8:30 AM CST
- Where
- Lafourche County, Larose
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 29.570, -90.400
The roof was blown off of a house and several other houses had roof damage. A mobile home was flipped over.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, May 2, 20086 deaths · 27 injured · $61 million · EF3 · 34 events
- Tornadoes and Flooding in Missouri, May 2 to 3, 2008$15 million · EF3 · 35 events
- Tornadoes and Flash Flood in Arkansas, May 2, 20085 injured · $2.5 million · EF3 · 14 events
- Hail and Damaging Winds in Arkansas, May 2, 20081 death · 1 injured · $206,000 · 61 kt wind · 13 events
- Tornadoes and Flash Flooding in Mississippi, May 2 to 3, 2008$758,000 · EF2 · 31 events
- Tornado and Flash Flood in Arkansas, May 2, 2008$1.9 million · EF2 · 7 events
- Tornado and Flash Flooding in Tennessee, May 2, 20082 injured · $199,000 · EF2 · 12 events
- Tornadoes and Flash Flood in Mississippi, May 2 to 3, 2008$1.4 million · EF1 · 45 events
- Tornado and Damaging Winds in Texas, May 2, 20088 injured · $306,000 · EF1 · 3 events
- Tornadoes and Hail in Missouri, May 2, 2008$732,000 · EF0 · 47 events
- Tornadoes and Hail in Texas, May 2, 2008$450,000 · EF1 · 10 events
- Tornadoes and Hail in Tennessee, May 2, 20083 injured · $170,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104303, 104305, 104304, 105237, 104309, 104306, 104308, 104307, 104298, 104299, 104300, 104301, 104302.